Alert archive / Montana / High Wind Warnings in 2015

High Wind Warning 3, NWS Glasgow, MT

January 18, 2015Phillips County, Montana

NWS Glasgow, MT issued this high wind warning at Jan 18, 2015, 3:46 AM MST for Phillips County, Montana. It took effect at Jan 18, 2015, 2:00 PM MST. It was in force for 13 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 18, 2015, 3:46 AM MST (10:46 UTC)
In effect from
Jan 18, 2015, 2:00 PM MST
Expired
Jan 19, 2015, 3:16 AM MST
In force
13 hr
Issued by
NWS Glasgow, MT

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 18, 3:00 PM MSTNON-TSTM WND GST 5711 Ene Zortman, MTMALTA SOUTH DOT
Jan 18, 3:30 PM MSTTSTM WND GST 5911 Ene Zortman, MTMALTA SOUTH DOT
Jan 18, 3:30 PM MSTNON-TSTM WND GST 5911 Ene Zortman, MTMALTA SOUTH DOT
Jan 18, 4:22 PM MSTNON-TSTM WND GST 6611 Ene Zortman, MTMALTA SOUTH DOT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 10.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2015-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2015-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1870 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

652 
WWUS75 KGGW 181046
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
346 AM MST SUN JAN 18 2015

MTZ060-182315-
/O.UPG.KGGW.HW.A.0002.150118T2100Z-150119T1200Z/
/O.NEW.KGGW.HW.W.0003.150118T2100Z-150119T1200Z/
SOUTHWEST PHILLIPS-
INCLUDING THE CITY OF...ZORTMAN
346 AM MST SUN JAN 18 2015

...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM
MST MONDAY...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM MST
MONDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...LATE THIS AFTERNOON THROUGH TONIGHT.

* WINDS...WEST 30 TO 40 MPH WITH GUSTS TO 65 MPH.

* IMPACTS...STRONG CROSS WINDS ARE EXPECTED ON HIGHWAY 191 THIS
  AFTERNOON AND EVENING. TRAVEL MAY BECOME DANGEROUS... ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
2 follow-up statements
931 
WWUS75 KGGW 182108
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
208 PM MST SUN JAN 18 2015

MTZ060-191100-
/O.CON.KGGW.HW.W.0003.000000T0000Z-150119T1200Z/
SOUTHWEST PHILLIPS-
INCLUDING THE CITY OF...ZORTMAN
208 PM MST SUN JAN 18 2015

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST MONDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST MONDAY. 

* TIMING...LATE THIS AFTERNOON THROUGH TONIGHT.

* WINDS...WEST 30 TO 40 MPH WITH GUSTS TO 65 MPH.

* IMPACTS...STRONG CROSS WINDS ARE EXPECTED ON HIGHWAY 191 THIS 
  AFTERNOON AND EVENING. TRAVEL MAY BECOME DANGEROUS... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
443 
WWUS75 KGGW 191016
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
316 AM MST MON JAN 19 2015


MTZ060-191130-
/O.CAN.KGGW.HW.W.0003.000000T0000Z-150119T1200Z/
SOUTHWEST PHILLIPS-
INCLUDING THE CITY OF...ZORTMAN
316 AM MST MON JAN 19 2015

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS ACROSS THE AREA HAVE DIMINISHED ENOUGH TO ALLOW THE HIGH
WIND WARNING TO BE CANCELLED.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Jan 17, 8:21 PM MST, 7 hours 25 minutes earlier.

Area forecast discussion, Jan 17, 8:21 PM MST, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
821 PM MST SAT JAN 17 2015

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...

UPDATE...
ADJUSTED TEMPERATURES DOWN A COUPLE DEGREES BASED ON CURRENT
TRENDS...HOWEVER HIGH CLOUDINESS WILL KEEP THE TEMPERATURES FROM
REALLY BOTTOMING OUT. MINOR TWEAKS ELSEWHERE IN THE FORECAST BASED
ON TRENDS. THE SHORT WAVE TROUGH WILL START MOVING THROUGH THE
REGION EARLY SUNDAY MORNING.       PROTON

PREVIOUS DISCUSSION...
THE NEXT DISTURBANCE WAS SEEN ON SATELLITE COMING ONTO
THE PACIFIC NW THIS AFTERNOON. IT IS EXPECTED TO INCREASE CLOUDS
TONIGHT BUT SHOULD ALLOW FOR ENOUGH COOLING THIS EVENING TO LOWER
READINGS INTO THE TEENS AND 20S EXCEPT FOR 30S IN THE CMR.

SUNDAY...LIGHT PRECIPITATION ROLLS IN AND WARM MID-LEVELS SUPPORT
LIQUID PRECIP TYPE. THIS MEANS THAT FREEZING RAIN IS A POSSIBILITY
BUT WARMING TEMPERATURES MAY KEEP THIS LIMITED. DO NOT HAVE ENOUGH
CONFIDENCE FOR A FREEZING RAIN ADVISORY AND BEING THAT IT/S THE
WEEKEND...WILL LET LATER SHIFTS MAKE THIS DETERMINATION.

LATER IN THE DAY...TEMPERATURES ARE EXPECTED TO WARM ABOVE
FREEZING...THE NE ZONES BEING THE LAST PLACE. SO ANY PRECIPITATION
IN THE AFTERNOON WILL BE IN THE FORM OF RAIN.

SUNDAY NIGHT...MID-LEVEL WINDS CRANK UP BUT LAPSE RATES LOOK TO BE
LACKING FOR THESE WINDS TO REACH THE SURFACE EXCEPT FOR SW PHILLIPS
COUNTY. WILL LEAVE GOING HIGH WIND WATCH.

MONDAY...AN UPPER DISTURBANCE DROPS SE AND BRINGS A BAND OF RAIN
AND/OR SNOW SHOWERS ACROSS THE AREA. TEMPERATURES REMAIN MILD FOR
THIS TIME OF YEAR AS THE ARCTIC AIR STAYS PUT WELL TO OUR NORTH.
TFJ

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...

A BROAD WEAK TROUGH WILL KEEP AT LEAST A SLIGHT CHANCE FOR
PRECIPITATION GOING AT LEAST THROUGH WEDNESDAY. THE COLD
TEMPERATURE BOUNDARY WILL BE POSITIONED WELL TO THE SOUTH BUT THE
ARCTIC AIR MASS WILL BE LOCATED FAR TO THE NORTH OVER BAFFIN BAY. SO
EXPECT TEMPERATURES TO TREND SLIGHTLY ABOVE NORMAL.

BASED ON THE 12Z GFS AND EC...ADJUSTED POPS THROUGH THAT PERIOD.
ALSO ADDED QPF GRIDS SINCE MODELS SEEMED TO AGREE ON AMOUNTS. SNOW
TOTALS ADD UP TO LESS THAN AN INCH THROUGH WEDNESDAY. PERIODS
BEYOND WEDNESDAY COME UNDER THE INFLUENCE OF THE WESTERN RIDGE.
SO LIMITED GRID EDITS IN THAT PERIOD. SCT

PREVIOUS DISCUSSION...
AS THE EXTENDED PERIOD GETS UNDERWAY MONDAY NIGHT WITH A DEPARTING
SHORTWAVE...A SECOND UPPER LEVEL FEATURE DROPS ACROSS THE
NORTHERN HIGH PLAINS ON NORTHWEST FLOW ALOFT. GIVEN SOME AVAILABLE
MOISTURE...WILL HAVE SLIGHT CHANCE TO LOW END CHANCE POPS IN THE
WX GRIDS TO COVER PRECIPITATION POTENTIAL. PRECIPITATION TYPE
MONDAY NIGHT SHOULD MAINLY BE SNOW WITH TEMPERATURES COLD ENOUGH
AT THAT POINT. THERE COULD BE A MIX WITH RAIN IN A FEW PLACES THAT
REMAIN NEAR OR ABOVE FREEZING OVERNIGHT. THE SECOND SYSTEM LOOKS
COLDER AT THIS POINT SO WILL HAVE SNOW AND OR A MIX CHANGING OVER
TO SNOW TUESDAY NIGHT AS PRECIPITATION ENDS.

WEDNESDAY AND THURSDAY WILL FEATURE A LARGE UPPER RIDGE DOMINATING
THE WESTERN CONUS...ALLOWING FOR POSITIVE THICKNESS ADVECTION
ACROSS NORTHEAST MONTANA AND GRADUALLY MODIFYING TEMPERATURES.
GIVEN THAT 12Z GUIDANCE HAS TRENDED WARMER...HAVE POPULATED
TEMPERATURE GRIDS ACCORDINGLY. MUCH OF NORTHEAST MONTANA WILL SEE
HIGHS WELL INTO THE 30S WITH THE EXCEPTION OF RIGHT NEAR THE
CANADIAN BORDER. EXPECT SHORTWAVES TO MOSTLY TRACK NORTH OF THE
CWA AT THIS POINT ACROSS SOUTHERN SASKATCHEWAN DUE TO INFLUENCE OF
THAT RIDGE...KEEPING NORTHEAST MONTANA DRY THROUGH MIDWEEK.

ANOTHER SHORTWAVE MAY APPROACH THE REGION BY FRIDAY OR NEXT
WEEKEND AS THE RIDGE GETS KNOCKED DOWN...BUT MOISTURE LOOKS
LIMITED AT THIS TIME. ADDITIONALLY...ENSEMBLE 500MB HEIGHTS SHOW
INCREASING SPREAD AT THESE TIME RANGES LENDING TO REDUCED
CONFIDENCE. WILL HAVE A DRY FORECAST FOR NOW...THOUGH THAT MAY
CHANGE WITH ISSUANCE OF FUTURE FORECASTS AS MODELS ARRIVE AT
BETTER CONSENSUS. MALIAWCO

&&

.AVIATION...
TONIGHT...MONTANA WILL BE UNDER THE INFLUENCE OF A RIDGE. THE COLD
AIR BOUNDARY WILL BE OFF TO THE EAST. SO EXPECT OVERRUNNING
MOISTURE TO ALSO BE WELL TO THE EAST...RESULTING IN ONLY HIGH
CLOUDS DRIFTING IN TONIGHT. WEST WIND WILL CONTINUE BUT DIMINISH
TO AROUND 5-10KT.

SUNDAY...A FAST-MOVING SHORT-WAVE MOVES ACROSS THE AREA TO BRING
AN INCREASE IN LOW CLOUDS AND A CHANCE FOR RAIN. A SURFACE TROUGH
EXTENDS SOUTH FROM ALBERTA WHICH WILL RESULT IN INCREASED WEST WIND
TO AROUND 10KT.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT
FOR SOUTHWEST PHILLIPS.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jan 17, 3:00 PM MST, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
300 PM MST SAT JAN 17 2015

MTZ016>027-059-061-062-181100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
300 PM MST SAT JAN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF RAIN AND FREEZING RAIN SUNDAY MORNING FOR
PORTIONS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ060-181100-
SOUTHWEST PHILLIPS-
300 PM MST SAT JAN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF RAIN AND FREEZING RAIN SUNDAY MORNING.

A HIGH WIND WATCH IS IN EFFECT FOR SUNDAY LATE AFTERNOON AND NIGHT
FOR SOUTHWEST PHILLIPS COUNTY. WEST WINDS 30 TO 40 MPH WITH
GUSTS TO 60 MPH ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 8:53 AM MSTFreezing Rain AdvisoryGGWDaniels, Garfield, McCone, Petroleum, Phillips, Prairie and 3 more8 hr

Nearby

High Wind Warnings in Montana, 2015Every high wind warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.